Alert archive / Puerto Rico / Red Flag Warnings in 2019

Red Flag Warning 9, NWS JSJ

July 11, 2019

NWS JSJ issued this red flag warning at Jul 11, 2019, 10:23 AM CDT. It took effect at Jul 11, 2019, 11:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2019, 10:23 AM CDT (15:23 UTC)
In effect from
Jul 11, 2019, 11:00 AM CDT
Expired
Jul 11, 2019, 4:42 PM CDT
In force
6 hr
Issued by
NWS JSJ

The text

As transmitted.

571 
WWCA82 TJSJ 111523
RFWSJU

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Juan PR
1123 AM AST Thu Jul 11 2019

...High fire danger conditions expected across the southeastern coastal
plains of Puerto Rico...

.The combination of drier air moving in under an east to 
northeast winds peaking at 15-20 mph with higher gusts will result
in relative humidity to drop into critical thresholds below 40%.
In addition, recent KBDI observations above critical thresholds
have been reported at Camp Santiago with a value of 744. These
conditions will support critical fire danger conditions across
these areas.


PRZ014-112200-
/O.NEW.TJSJ.FW.W.0009.190711T1600Z-190711T2200Z/
South Central Coastal Plains-
1123 AM AST Thu Jul 11 2019

...RED FLAG WARNING IN EFFECT UNTIL 6 PM AST THIS EVENING FOR
CRITICAL FIRE DANGER CONDITIONS FOR THE SOUTHEASTERN COASTAL 
PLAINS OF PUERTO RICO OR FOR FIRE WEATHER ZONE 014...

The National Weather Service in San Juan has issued a Red Flag
Warning, which is in effect until 6 PM AST this evening. 

* AFFECTED AREA...Fire weather zone 014.

* WIND...15 to 20 mph with gusts up to 30 mph.

* HUMIDITY...30 to 40 percent.

* THUNDERSTORMS...None.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
278 
WWCA82 TJSJ 111526 CCA
RFWSJU

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service San Juan PR
1126 AM AST Thu Jul 11 2019

...High fire danger conditions expected across the southern 
coastal plains of Puerto Rico...

.The combination of drier air moving in under an east to 
northeast winds peaking at 15-20 mph with higher gusts will result
in relative humidity to drop into critical thresholds below 40%.
In addition, recent KBDI observations above critical thresholds
have been reported at Camp Santiago with a value of 744. These
conditions will support critical fire danger conditions across
these areas.


PRZ014-112200-
/O.COR.TJSJ.FW.W.0009.190711T1600Z-190711T2200Z/
South Central Coastal Plains-
1126 AM AST Thu Jul 11 2019

...RED FLAG WARNING IN EFFECT UNTIL 6 PM AST THIS EVENING FOR
CRITICAL FIRE DANGER CONDITIONS FOR THE SOUTHERN COASTAL PLAINS 
OF PUERTO RICO OR FOR FIRE WEATHER ZONE 014...

The National Weather Service in San Juan has issued a Red Flag
Warning, which is in effect until 6 PM AST this evening. 

* AFFECTED AREA...Fire weather zone 014.

* WIND...15 to 20 mph with gusts up to 30 mph.

* HUMIDITY...30 to 40 percent.

* THUNDERSTORMS...None.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
781 
WWCA82 TJSJ 112142
RFWSJU

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Juan PR
542 PM AST Thu Jul 11 2019

...Red Flag Warning Cancelled...

.Critical fire weather conditions are no longer expected through
the rest of the afternoon/evening hours.

PRZ014-112245-
/O.CAN.TJSJ.FW.W.0009.000000T0000Z-190711T2200Z/
South Central Coastal Plains-
542 PM AST Thu Jul 11 2019

...RED FLAG WARNING IS CANCELLED FOR THE SOUTHERN COASTAL PLAINS 
OF PUERTO RICO, FIRE WEATHER ZONE 014...

Current observations at Camp Santiago are indicating sustained 
winds at 13 mph and relative humidity at 44%. Winds are expected 
to continue to diminish and RH values are expected to increase
during the rest of the day. Therefore, Red Flag conditions are no
longer expected and the Red Flag Warning has been cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this red flag warning went out at Jul 11, 9:34 AM CDT, 49 minutes earlier.

Area forecast discussion, Jul 11, 9:34 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1034 AM AST Thu Jul 11 2019

.UPDATE...
Minor changes were made to the inherited forecast to reflect the
latest guidance and observations.TJSJ 11/12Z sounding shows a
weaker inversion at 700 mb than previous days with a surface wind
flow coming out of the east-northeast at 15 to 20 knots. Under
this flow, passing showers have been moving across portions of
northern Puerto Rico with little rain accumulation; but in
general, tranquil weather conditions are expected to continue
until the early afternoon hours. After that, expect showers and
isolated thunderstorms to develop across the southwestern quadrant
of Puerto Rico. Streamer are also possible downwind from the U.S.
Virgin Islands, Vieques and Culebra. This wind flow also means
that heat indices should stay at or below 100 degrees today. In
terms of fire weather, there is an elevated risk of fire across
the southern slope of Puerto Rico due to drier than normal
conditions.

In addition, drought conditions have been deteriorating across
most of the local area. In fact, the latest U.S. Drought Monitor
increased the area of Severe Drought across southern and interior
Puerto Rico, as well as across St. Croix and St. Thomas in the
U.S. Virgin Islands. For more information, please refer to
https://droughtmonitor.unl.edu .

&&

.AVIATION...
VFR conditions are expected to prevail across all terminals. VCSH
are expected across TJPS after 11/18Z and after 11/16Z at TJMZ.
Latest TJSJ 11/12Z sounding shows surface winds at 10 to 20 knots,
and 15 to 27 knots at FL050. This flow will prevail through at
least 11/22Z, turning light and variable thereafter.

&&

.MARINE...
Seas up to 6 feet are expected to continue across the local waters
with winds out of the east at 15 to 20 knots. Therefore, small
craft operators are urged to exercise caution, particularly across the
Caribbean waters. There is a moderate risk of rip currents for
some of the local beaches along the northern and southern coast of
Puerto Rico, Vieques, Culebra and St. Croix. As the next tropical
wave approaches on Monday, seas could increase to Small Craft
Advisory criteria.

&&

.PREV DISCUSSION... /issued 525 AM AST Thu Jul 11 2019/

SYNOPSIS...Locally induced afternoon showers with isolated
thunderstorms possible are expected much of the forecast cycle.
Bulk of moisture associated with tropical wave passages will
continue to remain mainly south of the forecast area.

SHORT TERM...Today through Saturday...

SFC high pressure north of the local islands will promote an east to
east northeast wind flow today into Friday, but will be mainly
easterly on Saturday. Weak upper level low over the local islands
may cause some subsidence due to the positioning of the low pressure
system. However, it is slowly moving west and it is more favorable
for upper level instability on Friday, providing support for
thunderstorm development. The upper low continue to move west and
more subsidence is expected on Saturday, even though a tropical wave
is expected to move south of the local area on Saturday into Sunday.
The temperatures will be near normal for the next few days across
the local islands.

All this means that essentially the main cause of rainfall over the
local islands would be locally induced showers, mainly across
portions of western PR, while the rest of the area will have brief
isolated to scattered showers. Drier air is moving in today, which
will limit the shower development across western to southwestern PR
this afternoon. Then on Friday afternoon, the aforementioned upper
low may be in a better position to enhance convection across western
PR when the local effects combine with the diurnal heating. There is
a tropical wave moving in late on Saturday, but the latest guidance
indicates that the moisture will be to our south and the upper
levels will not provide support for convection so the shower
activity is expected to be limited over land, most of the shower
activity is expected over the Caribbean waters.

LONG TERM...Sunday through Friday...

As the tropical wave moves away from the eastern Caribbean on
Sunday morning, a drier and more stable airmass is expected to
encompass the forecast area. This airmass is expected to hold
across the eastern Caribbean much of the cycle. As matter of fact,
latest guidance suggested precipitable water values well below
the normal range - which is 1.75 inches - through at least the end
of the work week. There is a tropical wave passage early in the
cycle, but bulk of moisture is expected to remain south of the
forecast area. A second tropical wave passage is expected by
Friday with precipitable water values near or above the normal
range.

Therefore, lingering moisture associated with the departing tropical
wave will combine with sea breeze convergence to result in showers
across west Puerto Rico on Sunday. Limited shower and thunderstorm
activity, if any, is expected Monday through at least Thursday.
As a tropical wave moves closer to the forecast area by the end of
the work week, the chance for shower and thunderstorm activity
will increase. Easterly winds will continue to prevail most of the
time with temperatures in the upper 80s to low 90s.

AVIATION...VFR conditions expected across all terminals for the
next 24 hours. VCSH are still possible through 11/14Z, especially
across TJSJ, TIST and TISX. Then, after 11/17Z, VCSH is possible at
TJMZ and TJPS. Surface winds will be out of the east at 10 KT or
less through 11/13Z, increasing to 15-20KT thereafter from the E to
ENE with sea breeze variations and occasional gusts.

MARINE...Seas of up to 5 feet and winds of 15 to 20 knots will
continue to prevail across the regional waters through the end of
the work week. There is a moderate risk of rip currents across
some of the local islands. A tropical wave will move into the
area late on Saturday night into Sunday, increasing winds and seas
once again.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  80  88  79 /  20  20  20  20
STT  90  79  90  79 /  10  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

Update...ERG/ICP
Hazardous weather outlook, Jul 11, 4:57 AM CDT, 5 hours 26 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
508 AM AST jueves 11 de julio de 2019

AMZ710>745-PRZ001>013-121000-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
508 AM AST jueves 11 de julio de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe una probabilidad de tronadas con lluvias de
moderadas a localmente fuertes esta tarde a traves de sectores del
suroeste de Puerto Rico.

.Viento...Se esperan vientos sostenidos en exceso a 20 mph (17
nudos) a traves de las aguas del Caribe.

.Corrientes marinas...Existe un riesgo moderado de corrientes marinas
para las playas del norte central, noroeste, sur centro, suroeste y
sureste de Puerto Rico al igual que las playas del este de Vieques y
Culebra.

.Dia dos a siete...viernes a miercoles

Una probabilidad de tronadas continuara el viernes para el oeste de
Puerto Rico al igual que un riesgo moderado de corrientes marinas
para algunas playas locales.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.

AMZ715-725-VIZ001-002-121000-
San Tomas, San John y Islas Adyacentes-Santa Cruz-
508 AM AST jueves 11 de julio de 2019

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Corrientes marinas...Existe riesgo moderado de corrientes marinas
para algunas de las playas del norte y este de Santa Cruz.

.Dia dos a siete...viernes a miercoles

Existe un riesgo moderado de corrientes marinas para algunas playas
de Santa Cruz durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

Nearby

Red Flag Warnings in Puerto Rico, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.